Hail, Knox
- When
- May 18, 7:22 PM CST
- Where
- Knox County, Goree
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.470, -99.520
A classic late Spring severe weather setup unfolded over the southern Plains. Rich low-level moisture and very warm temperatures contributed to high instability, while an incoming shortwave trough yielded deep-layer shear sufficient for supercells during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A classic late Spring severe weather setup unfolded over the southern Plains. Rich low-level moisture and very warm temperatures contributed to high instability, while an incoming shortwave trough yielded deep-layer shear sufficient for supercells during the afternoon. A couple supercells moved northeast over western north Texas during the early evening hours, producing severe hail and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 18, 1:25 PM CST, 5 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 225 PM CDT SAT MAY 18 2013 .DISCUSSION... STAGE STILL APPEARS TO BE SETTING UP FOR A VERY BUSY FEW DAYS WRT SEVERE WEATHER ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. LARGE SCALE WESTERN TROUGH WILL BRING SEVERAL SHORTWAVES INTO THE SOUTHERN PLAINS THROUGH TUESDAY BEFORE MAIN TROUGH MOVES THROUGH. FOR TODAY... CAPPING INVERSION HAS HELD THINGS IN CHECK... BUT MIDDAY SOUNDING ACROSS THE AREA SHOW ONLY MINIMAL CAP STILL REMAINING. EXPECT STORMS TO DEVELOP ACROSS WESTERN OKLAHOMA INTO WESTERN NORTH TEXAS AND WITH EXTREME INSTABILITY AND STRENGTHENING WIND FIELDS... SEVERE STORMS ARE LIKELY. ANOTHER ROUND OF SEVERE WEATHER IS ANTICIPATED ON SUNDAY WITH THE MAIN SFC BOUNDARIES RESIDING FARTHER EAST AND SOUTHEAST IN THE MAIN BODY OF THE STATE WITH AFTN STORMS DEVELOPING IN WESTERN OKLAHOMA AND MORE LIKELY AFFECTING CENTRAL SECTIONS OF OKLAHOMA. AGAIN INSTABILITY AND WIND FIELDS WILL BE VERY FAVORABLE FOR HIGH END SEVERE STORMS. THE LATEST MODEL RUNS HAVE SLOWED THE EASTWARD PROGRESSION OF SFC BOUNDARIES DOWN AND KEEP MUCH OF CENTRAL INTO EASTERN OKLAHOMA IN THE RISK ON MONDAY AND PERHAPS EVEN INTO TUESDAY ACROSS SOUTHEAST OKLAHOMA. THE PARTICULARS WILL BECOME INCREASINGLY DEPENDENT ON WHAT HAPPENS THE DAY/NIGHT BEFORE. OTHERWISE VERY WARM/HOT AND MUGGY CONDITIONS WILL CONTINUE THE NEXT SEVERAL DAYS BEFORE THE SFC FRONT WORKS THROUGH THE AREA WITH SOME COOLER AND DRIER AIR WORKING INTO OKLAHOMA AND NORTH TEXAS. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 69 90 66 87 / 30 30 50 50 HOBART OK 69 95 63 94 / 30 20 10 20 WICHITA FALLS TX 71 98 67 97 / 30 20 20 20 GAGE OK 61 88 56 84 / 30 20 20 20 PONCA CITY OK 70 89 64 84 / 30 50 60 50 DURANT OK 69 88 71 88 / 20 20 30 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26/30
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1219 PM CDT SAT MAY 18 2013
OKZ004>048-050>052-TXZ083>090-191000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1219 PM CDT SAT MAY 18 2013
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA...AND A SLIGHT RISK THAT INCLUDES
WESTERN NORTH TEXAS.
LOCATION...
THE MODERATE RISK AREA IS ACROSS NORTHWESTERN OKLAHOMA...WEST AND
NORTH OF A LINE FROM NEAR CHEROKEE...TO WATONGA...TO WEATHERFORD...
TO ELK CITY. THE SLIGHT RISK AREA INCLUDES MUCH OF WESTERN AND
CENTRAL OKLAHOMA AND WESTERN NORTH TEXAS...GENERALLY WEST OF A LINE
FROM CHANDLER... TO SULPHUR...TO MARIETTA INCLUDING ALL OF WESTERN
NORTH TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 4 PM
THIS AFTERNOON THROUGH MIDNIGHT.
IMPACTS...
LARGE DAMAGING HAIL LARGER THAN BASEBALLS MAY CREATE DAMAGE TO CROPS..
ROOFS AND CARS. DAMAGING WINDS MAY DOWN TREES AND POWER LINES AND DAMAGE
STRUCTURES. ISOLATED TORNADOES ARE ALSO POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.
DISCUSSION...
A DRYLINE WILL LIE ALONG THE BORDER BETWEEN THE TEXAS PANHANDLE AND
OKLAHOMA THIS AFTERNOON. CONVERGENCE ALONG THE DRYLINE...PLUS LIFT
ASSOCIATED WITH AN UPPER-LEVEL WAVE...WILL HELP GENERATE SCATTERED
THUNDERSTORMS BY LATE THIS AFTERNOON. STRONG INSTABILITY AND MODERATE
TO STRONG WIND SHEAR WILL PROVIDE AN ENVIRONMENT THAT IS VERY FAVORABLE
FOR SEVERE THUNDERSTORMS. IN THE MODERATE RISK AREA...CONDITIONS WILL
SUPPORT A HIGHER PROBABILITY OF SEVERE STORMS AND TORNADOES THIS AFTERNOON
AND EVENING. THUNDERSTORMS WILL LIKELY BECOME LESS NUMEROUS AFTER MIDNIGHT
REDUCING THE SEVERE WEATHER RISK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
AN ELEVATED RISK OF SEVERE STORMS WILL OCCUR AGAIN ON SUNDAY AND MONDAY...
AND POSSIBLY INTO TUESDAY. A CHANCE OF STORMS WILL CONTINUE THROUGH
FRIDAY...BUT THE RISK OF SEVERE STORMS WILL BE LOW AFTER TUESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SUNDAY.
CMS/30/26SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
751 PM CDT SAT MAY 18 2013
TXZ083-084-190115-
HARDEMAN TX-FOARD TX-
751 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARDEMAN AND CENTRAL
FOARD COUNTIES UNTIL 815 PM CDT...
AT 750 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CROWELL...MOVING NORTHEAST AT 40 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3441 9977 3426 9948 3409 9948 3390 9978
3401 9996
TIME...MOT...LOC 0050Z 219DEG 34KT 3403 9981
..SPEG.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
753 PM CDT SAT MAY 18 2013
OKZ024-190130-
CANADIAN OK-
753 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR CANADIAN COUNTY UNTIL 830 PM
CDT...
AT 752 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
COGAR...MOVING NORTHEAST AT 55 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED JUST SOUTHWEST OF CALUMET.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LAT...LON 3550 9767 3550 9768 3538 9806 3537 9827
3538 9830 3560 9831 3573 9787 3572 9767
TIME...MOT...LOC 0052Z 240DEG 49KT 3542 9814
..SPEG.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 3 W MEDICINE PARK 34.73N 98.55W
05/18/2013 M60 MPH COMANCHE OK MESONET
&&
JPIKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 4 WSW WEATHERFORD 35.50N 98.77W
05/18/2013 M60 MPH CUSTER OK MESONET
&&
JPIKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
815 PM CDT SAT MAY 18 2013
OKZ015-016-190130-
CUSTER OK-DEWEY OK-
815 PM CDT SAT MAY 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND SOUTHEASTERN
DEWEY COUNTIES UNTIL 830 PM CDT...
AT 813 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CUSTER CITY...
MOVING NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
LAT...LON 3566 9900 3595 9876 3587 9863 3569 9864
3554 9883
TIME...MOT...LOC 0113Z 221DEG 31KT 3566 9886
..SPEG.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
820 PM CDT SAT MAY 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 5 WNW EL RENO 35.56N 98.04W
05/18/2013 M60 MPH CANADIAN OK MESONET
&&
JPIKEThe Dyess AFB radar (KDYX), 107 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445505, 445507, 445506.